Alert archive / California / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 23, 2002, 2:31 PM PST for Butte County, Glenn County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2002, 2:31 PM PST (22:31 UTC)
- Expired
- Mar 23, 2002, 3:00 PM PST
- In force
- 29 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties Butte County, CA, Glenn County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSTO 232231 SVRSAC CAC007-021-232300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 230 PM PST SAT MAR 23 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GLENN COUNTY IN CALIFORNIA WEST CENTRAL BUTTE COUNTY IN CALIFORNIA * VALID UNTIL 300 PM PST * AT 230 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF HAMILTON CITY...OR ABOUT 10 MILES SOUTHEAST OF ORLAND...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE... HAMILTON CITY REPORT SIGNIFICANT WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3965 12223 3951 12209 3967 12178 3985 12196 MUCKEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 8:40 AM PST, 5 hours 51 minutes earlier.
Area forecast discussion, Mar 23, 8:40 AM PST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
840 AM PST SAT MAR 23 2002
TROUGH AXIS AND ASSOCIATED SQUALL LINE MOVED THROUGH CWA EARLY THIS
MORNING WITH LIGHTNING AND HAIL. THIS HAS PUSHED EAST OF THE AREA AS
A SECONDARY TROUGH NOW LIFTS INTO THE FOOTHILLS. MAIN TROUGH MOVES
THROUGH CWA TODAY WITH EMBEDDED WEAK CHANNELED VORT MAXES. SUNBREAKS
TODAY WILL AID CONVECTIVE DEVELOPMENT IN THE VALLEY ALTHOUGH LOW
NCAPES AND WEAK SYNOPTIC FORCING SUGGEST LIMITED DEVELOPMENT.
FOOTHILLS INTO SIERRA LOOKS MORE FAVORABLE WITH ETA PROGGING 0 TO -4
LI THIS AFTERNOON...STEEPER LAPSE RATES...AND BETTER MOISTURE
CONVERGENCE WITH ONSHORE FLOW.
100KT JET STREAK AND ANOTHER SHOT OF COLD AIR SLIDES ACROSS SOUTHERN
CWA TONIGHT TO KEEP A THREAT OF SHOWERS OVERNIGHT INTO SUNDAY
MORNING...THEN INCREASING SUBSIDENCE OVER NORCAL AS 7H FLOW TURNS
MORE NORTHERLY. AVN CONTINUES PROGGING NEXT SYSTEM FOR US...TUESDAY.
.STO...SNOW ADVISORY TODAY ABOVE 5000 FEET FOR THE NORTHERN
MOUNTAINS...BURNEY BASIN...AND INTERIOR COAST RANGE.
...WINTER STORM WARNING TODAY THROUGH TONIGHT FOR THE WEST SLOPES
OF THE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY...AND
LASSEN PARK.
PCHNearby
Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.